California, 2005

Debris Flow in California, March 22, 2005

March 22, 2005 · NWS MTR · 1 event in 1 county or zone

Several landslides affected Santa Cruz County, resulting in substantial property to damage to roads, homes and vehicles.

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Several landslides affected Santa Cruz County, resulting in substantial property to damage to roads, homes and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 22, 9:07 AM PST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 22, 9:07 AM PST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
907 AM PST TUE MAR 22 2005

.DISCUSSION...LOOKS LIKE ANOTHER BOUT OF HEAVY SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. VORT MAX OFFSHORE HAS BEEN ENHANCING
AS IT MOVES EAST TOWARDS THE COAST. RADAR CONTINUES TO SHOW SHOWERS
OFFSHORE...MOVING ENE. MORNING RAOB FROM OAK INDC THAT IT WILL BE
MODERATELY UNSTABLE WITH LIS LESS THAN ZERO AND SOME CAPE. LATEST
LAPS ANALYSIS DOES SHOW 200 J OF CAPE AND NO CIN. THE AMOUNT OF
THUNDERSTORM ACTIVITY DEPENDS ON THE AMOUNT OF SUNSHINE WE GET
TODAY. EITHER WAY...THERE SHOULD BE SIGNIFICANT RAIN THIS AFTERNOON
EITHER WAY. FORECAST LOOKS ON-TRACK...NO UPDATES.

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TDA...SCA...PT ARENA TO PT PIEDRAS BLANCAS...SFO AND MRY BAYS.

&&

PUBLIC FORECAST: STROBIN
MARINE/AVIATION: HORNE

NOAAS NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)
Hazardous weather outlook, Mar 22, 10:16 AM PST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1016 AM PST TUE MAR 22 2005

CAZ005>010-065-074-075-231400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
1016 AM PST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO AND
MONTEREY BAY AREAS.

.DAY 1...TODAY

SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AS A STRONG
UPPER LEVEL DISTURBANCE SWINGS ACROSS THE AREA. THE STRONGEST
STORMS WILL HAVE THE CAPABILITY OF PRODUCING CLOUD TO GROUND
LIGHTNING...BRIEF GUSTY WINDS AND SMALL HAIL.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SOROKA

NOAA/S NWS ON THE WEB AT weather.gov/sanfrancisco

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Santa Cruz

When
March 22, 12:00 PM PST to 2:00 PM PST
Where
Santa Cruz forecast zone
Property damage
$1.0 million
Reported by
BROADCAST MEDIA

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442996.